As is the case with virtually any type of drug, yes, a gabapentin overdose is possible. What makes this possibility so shocking, however, is that since its creation in the 1980s, gabapentin was widely believed to be relatively harmless with no danger of misuse. Now, this anti-seizure medication has begun to draw national attention as alarming new trends show rising instances of abuse and directly-related fatalities.
Gabapentin: Not So Harmless After All
Gabapentin is one of the most widely prescribed medications in the United States. Its versatile nature has led it to be used for everything from an antiepileptic to a painkiller. But how did the potential dangers of gabapentin fly under the radar for so long? The majority of which is due to its reputation for being a “safe” drug. Gabapentin is not a controlled substance, nor is it included in the DEA’s drug scheduling classification. Its mechanism of use leaves little likelihood of it being addictive and it does not produce any meaningful sort of high (much less any feelings of euphoria).
This has caused its harm potential to be underestimated by the medical community for decades, which in turn, caused it to be underestimated by regulating agencies. That’s why up until recently, all indicators suggested that gabapentin was harmless. It’s not until the widespread proliferation of this medication that gabapentin’s darker side has come to light.
Gabapentin is an adjuvant, a drug that boosts the effects of other drugs. So while yes, relatively harmless on its own, when taken in conjunction with other drugs it can increase the intensity and duration of those highs as well as the likelihood of a lethal overdose. This functionality has made gabapentin a popular target for abuse, but also significantly contributes to the risk that legitimate, prescribed users may experience an adverse reaction such as overdose when taking this medication.
How Much Gabapentin is Too Much?
Because gabapentin’s reputation is only recently being scrutinized, concrete guidelines as to how much gabapentin is too much, have yet to be determined. The maximum dosage is largely based on the nature of the medical condition it’s used to treat and a person’s age. The medical community has also failed to keep up with recreational gabapentin abuse to determine whether lack of a medical need increases or lowers the possibility of toxic buildup from this drug.
Unlike highly-addictive opioid analgesics, gabapentin has little risk of resulting in adverse effects when taken as prescribed. The typical gabapentin dosage is 300 mg, with a daily maximum ranging from 100 mg to 3,600 mg (may vary depending on the condition it is treating). This medication performs best when it’s kept at a constant level in the body. For this reason, it’s very important to monitor the timing when it’s taken and is typically recommended to be done every 8 or 12 hours.
Gabapentin has a moderate half-life ranging from 5-7 hours. Since it takes at least five half-lives to be eliminated from your system, it can take 2 days or longer to clear from your body. While this is fairly low compared to other drugs, the nature of how this medication is typically prescribed (to be taken multiple times a day) means that prescribed users will always have a certain amount of gabapentin in their body at all times. Taking other medications (or illicit drugs) significantly increases their likelihood of experiencing negative reactions.
The majority of gabapentin fatalities are caused by it being used in conjunction with another drug. However, that’s not to say this drug doesn’t have the potential to be dangerous on its own. In cases where gabapentin was the direct cause of death, blood concentrations of this medication ranged from 1.1 to 134 mg/L. The FDA has reported gabapentin overdoses of individuals who ingested 49 grams of the medication. Unfortunately, there have only been a handful of studies surrounding gabapentin toxicity so the exact amount of gabapentin it takes to overdose or cause a fatality has yet to be determined.
Symptoms of Gabapentin Overdose
Gabapentin overdoses are rarely fatal. However, the risk increases tremendously when taken with other central nervous system depressants which can slow bodily functions to dangerous levels.
- Double vision
- Slurred speech
- Drooping eyelids
- Loss of coordination or collapsing
- Difficulty breathing
Unfortunately, there is no known medication to reverse the effects of a gabapentin overdose. While some of the side effects can be mild, oxygen deprivation and seizures can be deadly and cause irreversible damage. The best way to prevent an overdose, however, is to curb abuse – of either this medication or of another drug – in the first place. To minimize the likelihood of experiencing withdrawal effects, consider seeking a detox facility to help monitor the elimination of this drug from your system. If gabapentin has been prescribed, be sure to consult with your doctor first.